Help. I don't understand these medication interactions.
February 20, 2014 5:41 AM   Subscribe

I need help understanding (in layman's terms) a certain drug interaction. Could someone just explain what this actually means in regards to the interaction? I'm now scared to take both of these... but I need both right now.

I recently had an EGD and the results were that I had gastritis and a hiatal hernia. This has sent me into panic because I have emetophobia, panic attacks and health anxiety. I was prescribed 40mg Nexium until they get the biopsy results back to see if I'll require antibiotics as well.

I checked for interactions with my Celexa and Xanax and there is an interaction between the Nexium and Celexa regarding irregular heartbeat, dizziness, etc (all of which I have with my panic attacks and anxiety anyway.) I asked my pharmicist about this (she didn't think so, but looked it up while I was there) and she said as long as I stay at 20mg Celexa, there shouldn't be a problem but couldn't guarantee it. I'm wondering if I need to ask my pdoc to lower my Celexa to 10mg?

I'm currently a mess right now (haven't been eating) and probably should just do what the pharmacist says, but I'd at least like to understand. (I am currently in therapy x 2).
posted by KogeLiz to Health & Fitness (9 answers total)
 
Yes, you should probably do what the pharmacist says. Basically in an ideal situation, you wouldn't take both these drugs at the same time, but you're not in an ideal situation. Also, you know how it says, "adjust dosage"? You're already on the lower dosage. So, great. This is almost certainly not going to be what kills you!

Does the doctor who prescribed the Nexium know about the Celexa interaction? There might be another drug he/she could prescribe.

Seriously though, no one here can give you better advice than doctors and pharmacists who know your medical history and have met you in person.
posted by mskyle at 5:55 AM on February 20 [4 favorites]


Always listen to what the pharmacist says. This is much of the reason why you don't just pick up medications off the shelf.
posted by xingcat at 6:02 AM on February 20 [11 favorites]


Your pharmacist said it would be fine at 20mg. No, she cannot guarantee it absolutely, nor can she guarantee that an asteroid won't fall from the heavens and strike you where you stand.

Your own research (that website) says 20mg is fine. You are arbitrarily deciding that you should halve that dose based on no real reasons.

I do not have a background in any kind of medicine, but you say you understand you should follow the advice of your doctors and pharmacist. You also want to understand all the ways this could go horribly wrong, and peer into the never ending tunnel of questions, possibilities and statistics and more research. I'm thinking thats just your anxiety wanting to drive your brain into that dark tunnel and take you for a ride. I'm thinking that you should probably not indulge that anxiety.
posted by fontophilic at 6:03 AM on February 20 [14 favorites]


If you've ever eaten yogurt while on Celexa or Xanax you've given yourself a medication interaction. Or if you've ever taken some kinds of cold medicines while on this prescription. Or consumed caffeine or alcohol.

I think it might be helpful to think of this as slightly changing the level of drugs in your bloodstream, maybe an additional 10%, rather than a vinegar + baking soda = death scenario.

Like I said, you've probably already done this by accident before and you were fine. I wouldn't worry about it.
posted by hobo gitano de queretaro at 6:04 AM on February 20 [2 favorites]


when it comes to interactions i have always found my pharmacists more knowledgable than my doctors. if you trust your pharmacist, follow their advice. if you don't, get a second pharmacist's opinion (which, in this case, i think is likely to be the same advice your pharmacist gave you).
posted by nadawi at 6:06 AM on February 20 [1 favorite]


Do what your pharmacist says. She is a highly-trained specialist with a very in-depth understanding of how drugs work and how they interact with one another. She knows more about this topic than your doctor does. And if she is on the younger side or a new-ish graduate, she actually has a doctoral degree (PharmD) in this subject. She knows what she's talking about.

If you think she is incompetent or untrustworthy, disregard and find a new and better pharmacist.

Do make sure your doctor knows about the potential interaction, so he/she can manage it and be aware of potential problems at your check-ups.
posted by schroedingersgirl at 6:59 AM on February 20 [1 favorite]


IANAD, but according to what you linked to, it looks like the Nexium prevents the Celexa from being metabolized. That means it will stay in your system longer than it normally would. The lower dosage should prevent the symptoms you listed. The link recommends the dosage you're on. The pharmacist says it shouldn't be a problem. I would listen to the pharmacist and maybe get a second opinion for reassurance. Try not to listen to the voice in your head that tells you to worry when objective information from multiple sources say otherwise. I know it's hard, as I suffer from anxiety too. You should be fine.
posted by random thoughts at 7:08 AM on February 20 [3 favorites]


Nexium will, in effect, make the Celexa act as if you'd taken a higher dose. The increase in apparent dose with Nexium doesn't seem to have been studied, but they did study it with cimetidine (an older Pepcid-like drug), which is notoriously strong for this kind of interaction, which is why they use it in studies - a worst-case interaction of sorts.

Cimetidine increased the blood levels, the effective dose, of Celexa by around 40-45%. It would be similar to moving up to taking 30 mg of Celexa a day. This is, in general, not a dangerous dose, but you might experience side effects as if you had increased your dosage, similar to side effects you may have had when you started taking Celexa.
posted by WasabiFlux at 10:46 AM on February 20 [1 favorite]


I've been on 20 mg of Lexapro/escitalopram for years for depression and anxiety and I take Nexium for a few days each month when my stomach is acting up; I have a hiatal hernia and have had a peptic ulcer in the past. Nexium is the only drug that will straighten out my stomach - none of the others work - but I've found that I don't really need to take it daily. Because it's a drug with strong interactions with other meds - and I take a whole lot of other meds - I just decided years ago to use it only when needed, which amounts to, as I said, a stretch of about four or five days once a month and that takes care of it.

The interaction between Lexapro and Nexium is the same as that for Celexa and Nexium, only worse because there's also a risk of serotonin syndrome when taking both drugs. But I've never ever had any kind of problem taking both drugs. I don't know it if makes any difference, but I take the Lexapro in the morning and the Nexium in the evening, so at least they're not both in my stomach at the same time.

Again, I've had no problem with taking both drugs at all, so that's one little personal blip that might help reassure you. Basically, I always follow what my pharmacist says - he's my mini-god and he's never been wrong.

One more thing, though: It seems to me like you're having a lot of anxiety for someone who's taking both Celexa and Xanax to keep the anxiety down. There are several meds for anxiety and it's very common for a person to have to try more than one or two before they find the one - and the dosage - that really does the trick. I'd suggest you talk with your doctor about perhaps trying a different drug for your anxiety - it's just a thought, but when a medication for anxiety is really working, oh that's nice. When it's just taking the edge off, it's still like being in a war.

Good luck to you.
posted by aryma at 6:33 PM on February 20


« Older I'm turning 30 this year. My h...   |  Hi all, would greatly apprecia... Newer »

You are not logged in, either login or create an account to post comments